What Are Some Signs and Symptoms of Meloxicam Abuse?
People who struggle with prescription drug abuse or who experiment with drugs will often seek new ways to achieve a desired high. Sometimes, faced with the inability to get a prescription formerly used to get high, they may seek out different drugs that they assume will cause a similar result. Alternately, if individuals like to experiment, they may try using any drug that is assumed to create a high.
Meloxicam is one of these types of medicines. Recently, there has been some interest in recreational use of the drug, based on an assumption that it will produce a high because it is a prescription painkiller. However, this drug does not produce a high like other prescription painkillers do. In addition, those who suffer from chronic pain conditions may abuse the drug if they feel their pain is not well managed, rather than seeing a doctor about alternatives.
Those who experiment with it or otherwise abuse meloxicam risk severe side effects and health issues, including overdose, by abusing this drug. It’s important to recognize the signs of meloxicam abuse to avoid these serious issues.
Meloxicam: A Different Prescription Painkiller
For some people, the idea of prescription painkillers is synonymous with abuse potential because of narcotic opioid drugs like morphine, oxycodone, hydrocodone, or fentanyl. Because of this, some of these individuals will pursue other prescription painkillers to get high, as indicated by questions on many sites like MedsChat. However, meloxicam is a different type of painkiller, known as a nonsteroidal anti-inflammatory drug, or NSAID, which does not act in the body the same way opioid drugs do. As explained by WebMD, these drugs act by reducing swelling and inflammation rather than by working through the nervous system to reduce pain the way narcotics do.
As a result, meloxicam – known by the brand name Mobic – is not addictive in the same way that opioid pain relievers are; it does not bind with opioid receptors in the body, and it is not known to interact with the dopamine or GABA systems that are implicated in drugs that can create a euphoric high. Nevertheless, there are those who attempt to abuse meloxicam.
The National Library of Medicine’s Medline Plus explains that meloxicam was developed specifically for use in treating rheumatoid arthritis and osteoarthritis conditions, which result in chronic pain. People who take the drug for this reason sometimes abuse it regardless of its addictive potential in an attempt to manage uncontrolled pain. This may start as the individual simply increasing the dosage taken, or taking it more often, to try to decrease the pain, without getting a doctor’s advice first. This abuse can continue and even increase if the pain continues to be uncontrolled by the substance use.
Although it is rare, there are also those who hope to try meloxicam as a recreational drug. Understanding the way NSAIDs work in the body can help to stop this experimentation from occurring. However, young people looking for a high may try the drug simply due to its designation as a painkiller, hoping it will have the same effects as narcotic painkillers. This can lead to dangerous abuse and resulting side effects and illness.
Signs and Symptoms of Meloxicam Abuse
Abuse Sign and Symptoms
There are signs and symptoms that can indicate meloxicam is being misused or abused. The signs are similar to other signs associated with prescription drug abuse. They include:
- Running out of the prescription earlier than expected
- Getting multiple prescriptions through different doctors or pharmacies
- Engaging in secretive behavior around use of the drug
- Stealing pills or bottles of pills, or missing pills from a family member’s prescription
- Spending a lot of time focused on how to get more of the drug
Symptoms of meloxicam abuse are a larger concern because these can manifest as severe side effects or symptoms of overdose. According to Medline Plus, the side effects can be extremely serious, including bleeding in the stomach. They include:
- Digestive disturbance, including diarrhea, constipation, or gas
- Sore throat and flu-like symptoms
- Allergic response, including itching, swelling, or trouble breathing
- Increased heart rate
- Problems with urination and cloudy or bloody urine
- Stomach or back pain
- Fatigue or lack of energy
Most of the symptoms above indicate a severe reaction that can require medical intervention to resolve. If this is the case, the drug should be stopped immediately. There is no risk to stopping the drug right away.
If a person has been abusing meloxicam, it is possible to overdose, making for a very dangerous situation. Signs of overdose include:
- Drowsiness or low energy
- Stomach pain, nausea, and vomiting that is bloody or looks like coffee grounds
- Black, bloody, or tarry stool
- Difficulty breathing
- Seizures or coma
As with other NSAIDs, long-term meloxicam use or abuse can cause sudden unexpected heart attack, as described in an article from Psychology Today. Because of this and the potential for serious overdose consequences, suspected meloxicam abuse should be dealt with quickly to avoid compromising health and safety for the individual.
If meloxicam abuse is suspected and two or more of these signs and symptoms are present, get the advice of a drug abuse treatment professional for a thorough analysis and diagnosis.
Because meloxicam does not affect the systems normally associated with addiction potential, it is considered to be a nonaddictive drug from that standpoint. As a result, stopping use is unlikely to cause withdrawal symptoms that present with addictive substances, and use can be stopped abruptly without risk. In fact, in the case of side effects or overdose symptoms, stopping use can make the individual who is abusing the drug begin to feel better.
However, those who have chronic pain conditions may abuse meloxicam to manage uncontrolled pain. For these individuals, stopping use of the drug can result in an increase in unmanaged, severe pain. In order to avoid this issue, management of the withdrawal process may require working with a medical professional to find other ways of dealing with the uncontrolled pain in order to prevent the individual from continuing meloxicam abuse.
What to Do about Meloxicam Abuse
If meloxicam abuse is suspected, it is important to get help right away to avoid the potential for serious reactions to abuse or overdose, as explained by Safety Medical. Substance addiction is a type of mental health disorder that can be treated using psychological therapies and peer support, as well as, in the case of uncontrolled pain, by working with a medical professional to find alternatives for treating the individual’s chronic condition.
If the individual’s life is being disrupted by the drug abuse, this can be a sign of a substance use disorder and should be taken seriously. Problems in relationships, difficulty keeping up with work or school, and inability to control drug use are all signs that intervention is needed to avoid a more serious situation. In this case, working with a respected, research-based drug treatment program can be the first step in taking control of a substance use disorder and learning to manage pain symptoms and drug abuse at the same time. These programs like a medical detox program for drug addiction are often able to help with finding alternative ways to treat pain that can then make it easier to avoid relapsing to abuse.